The most important adverse effects of phenobarbital, an anticonvulsant drug, are behavior and cognitive alterations. Hypersensitivity syndrome caused by phenobarbital presenting with a leukemoid reaction is a rare side effect, which is rarely ever reported and needs to be known. We report on a 27-year-old Chinese woman who experienced hypersensitivity syndrome three weeks after the initiation of phenobarbital. The patient developed fever, skin rash, face swelling, lymphadenopathy, myalgia, hepatitis, eosinophilia, atypical lymphocytes and leukocytosis. Along with the pathological progress of the disease, the patient noticed a gradual exacerbation of her symptoms. And the highest leukocyte count was up to 127.2 x 10(9)/L. After discontinuing of phenobarbital and administration of methylprednisolone combined with the intravenous immunoglobulin shock therapy, all initial symptoms improved and the leukocyte count normalized. This case is reported because of its rarity of the leukemoid reaction secondary to hypersensitivity syndrome to phenobarbital.
Keywords: Phenobarbital; hypersensitivity syndrome; leukemoid reaction.